A recent report describes the case of a 47-year-old male patient who experienced eosinophilic gastritis secondary to proton pump inhibitor (PPI) administration and highlights the importance of increasing awareness of this potential hypersensitivity reaction.

The patient, who had a past medical history significant for hypertension and hyperlipidemia, presented to a tertiary medical center complaining of a 2-month history of progressive nausea, vomiting, epigastric pain, and weight loss. Six months prior to this presentation, the patient was prescribed short courses of omeprazole as well as pantoprazole after experiencing intermittent heartburn.

After relapsing following initial improvement, an esophagogastroduodenoscopy (EGD) revealed reflux esophagitis and erosive gastritis for which the patient received esomeprazole 40mg twice daily. After developing nausea, vomiting, decreased appetite, and abdominal pain, the patient then presented to the tertiary medical center for further evaluation. In addition to the PPI, the patient was taking propranolol and losartan.

During his admission, a repeat EGD was conducted and revealed, “a normal esophagus and a diffuse granular and erythematous mucosa in the antrum and body of the stomach.” The study authors added, “Endoscopic biopsy specimens revealed active chronic gastritis with a prominent inflammatory cell infiltrate and negative immunostains for Helicobacter pylori.” No evidence of malignancy was observed.


Continue Reading

A diagnosis of PPI-induced eosinophilic gastritis was made and the PPI was discontinued. Within 1 week of discontinuation, the patient vastly improved and his symptoms of nausea and epigastric pain completely resolved. At his 6-month follow-up visit, the patient reported that he had not experienced any recurrent symptoms. A repeat EGD conducted at his 10-month follow-up visit revealed normal stomach mucosa and resolution of prominent eosinophilia previously observed on gastric biopsy specimens.

Related Articles

In their article, the study authors described what is believed to be the first reported case of PPI-induced eosinophilic gastritis in medical literature. “PPI-induced hypersensitivity reaction is under recognized by healthcare professionals,” they stated. They added, “Raising awareness of this disease entity and having a high index of suspicion, especially in the setting of paradoxical or aggravating symptoms and use of PPIs is crucial to establish an early diagnosis.”

For more information visit gastrojournal.org.